Texas, 2012

Drought in Texas, November 1 to 30, 2012

November 1 to 30, 2012 · NWS BRO · 10 events in 10 counties and zones

Spotty rainfall seemed to be the rule for November instead of the exception. The first week of November began with isolated showers and thunderstorms that formed along the sea breeze and associated outflow boundaries.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Spotty rainfall seemed to be the rule for November instead of the exception. The first week of November began with isolated showers and thunderstorms that formed along the sea breeze and associated outflow boundaries. These showers and thunderstorms provided much needed rain, but the rain did little for most areas. As the month progressed, a series of cold fronts moved across the Rio Grande Valley and Deep South Texas. Showers and thunderstorms formed along and ahead of these fronts provided welcome relief, but the events were overall short lived and rainfall totals varied greatly across the region. The best rainfall compared to average favored the ranchlands ofr Starr County, while very little rain fell along the coast and across the Rio Grande Plains of Zapata County. Unfortunately, there was not enough rain to improve drought conditions. The rain allowed some areas to maintain a steady state, neither improving or intensifying, while elsewhere drought conditions intensified.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 31, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Oct 31, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1243 AM CDT THU NOV 1 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
MOSTLY CLEAR SKIES ACROSS THE CWA LATE TONIGHT. EXPECT MVFR
CONDITIONS TO DEVELOP EARLY THURS MORNING AS PATCHY FOG DEVELOPS
ACROSS PORTIONS OF THE RIO GRANDE VALLEY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THE REST OF TONIGHT INTO THURSDAY EVEN AS
A WEAK 500MB LOW ACROSS THE RIO GRANDE PLAINS WILL PROVIDE SOME
ISOLATED CONVECTION ALONG THE COASTAL SECTIONS THURS AFTERNOON.
&&

.PREV DISCUSSION... /ISSUED 701 PM CDT WED OCT 31 2012/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...CURRENT RADAR IMAGERY AND SURFACE OBSERVATIONS
INDICATED THAT THE SHOWERS EARLIER TODAY ALONG THE SEA BREEZE HAVE
ENDED ACROSS THE RIO GRANDE VALLEY THIS EVENING. FEW TO SCT CLOUDS
WILL REMAIN ACROSS THE REGION THIS EVENING...LIGHT WINDS AND DEWPOINTS
IN THE UPPER 60S...ADDITIONAL LOW STRATOCUMULUS MAY DEVELOP
OVERNIGHT WITH PATCHY GROUND FOG POSSIBLE. OTHERWISE...GENERALLY
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS AS HIGH PRESSURE
PRODUCES LIGHT TO MODERATE SOUTH TO SOUTHEAST WINDS ACROSS DEEP
SOUTH TEXAS THROUGH THE PERIOD.

PREV DISCUSSION... /ISSUED 136 PM CDT WED OCT 31 2012/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...UPSTREAM H5 RIDGING
ACROSS THE SOUTHWESTERN UNITED STATES WILL BEGIN TO SHIFT EAST AS
SURFACE HIGH PRESSURE PREVAILS ACROSS THE NORTHWEST GULF OF
MEXICO. MILD PRESSURE FALLS ARE EXPECTED ACROSS THE HIGH PLAINS BY
THURSDAY NIGHT BUT THE LOCAL GRADIENT WILL REMAIN WEAK...AND LIGHT
TO MDT SOUTHEAST WINDS WILL BE THE NORM. WEAK SURFACE TROUGHING
NEAR SHORE WILL PROVIDE ENOUGH INSTABILITY TO KEEP ISOLATED
SHOWERS AND TSTMS A THREAT NEAR THE COAST. DEW POINTS IN THE MID
TO UPPER 60S AND THE LACK OF A CAP WILL PROMOTE AFTN
SHOWERS...WHILE THE SHALLOWNESS OF THE MOISTURE AND THE OVERALL
COOLER AFTN TEMPS WILL TEND TO COUNTER ANY SEA BREEZE. TEMPS WILL
CONTINUE WELL ABOVE NORMAL THOUGH...BY FIVE DEGREES OR MORE.
LIGHTER WINDS AND ELEVATED DEW POINTS UNDER MOSTLY CLEAR SKIES
WILL PROMOTE LOW CLOUDS AND PATCHY FOG TONIGHT... ESPECIALLY
INLAND. MOSTLY SUNNY MORNINGS WILL GIVE WAY TO A MIX OF CLOUDS AND
SUN IN THE AFTERNOON.

LONG TERM /FRIDAY THROUGH TUESDAY/...H5 RIDGE LOCATED OVER THE
PLAINS STATES TO START THE PERIOD WILL MOVE EASTWARD AND FLATTEN
OUT AS A SHORTWAVE TROUGH DIPS INTO THE NORTHERN HIGH PLAINS BY
SATURDAY. SURFACE LOW PRESSURE SYSTEM WILL TAKE SHAPE ACROSS THE
HIGH PLAINS AND MOVE EASTWARD AND DRAG A COLD FRONT INTO CENTRAL
TEXAS BY SUNDAY NIGHT. LOW LEVEL MOISTURE CONTINUES ITS SLOW MARCH
INTO THE CWA UNDERNEATH DRY MID LEVEL AIR. KEPT PREVIOUS POP/WX
GRIDS IN TACT THROUGH SUNDAY...COASTAL SHOWERS POSSIBLE OVERNIGHT
AND SPREAD INLAND DURING THE DAY. GFS/ECMWF HAVE COME INTO BETTER
AGREEMENT ON FRONTAL PASSAGE /AROUND MONDAY MORNING/ SO HAVE
TRIMMED BACK POPS/WX/SKY FOR MONDAY NIGHT THROUGH TUESDAY.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH THE
BULK OF THE COLD AIR BEHIND THE COLD FRONT CONFINED TO THE GREAT
LAKES STATES AND NORTHEAST.

MARINE /TONIGHT THROUGH THURSDAY NIGHT/...MID LEVEL RIDGING
UPSTREAM OVER THE SOUTHWEST UNITED STATES WILL HELP MAINTAIN
HIGHER PRESSURE OVER THE SOUTHERN PLAINS WHILE BROAD HIGH PRESSURE
REMAINS IN PLACE OVER THE NORTHWEST GULF. THE RESULT WILL BE A
WEAK PRESSURE GRADIENT ACROSS THE LOWER TEXAS COAST...PRODUCING
AND LIGHT TO MDT SOUTH SOUTHEAST WINDS. WAVE HEIGHTS WILL REMAIN
LOW...THREE FEET OR LESS...THROUGH THE SHORT TERM. PERSISTENT
ISOLATED TO SCATTERED MARINE SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG A WEAK COASTAL TROUGH AND AS A WEAK MID LEVEL
TROUGH UNDERCUTS THE RIDGE ALOFT AND MOVES OVERHEAD.

FRIDAY THROUGH SUNDAY NIGHT...WINDS WILL BEGIN TO INCREASE INTO THE
MODERATE CATEGORY BEGINNING FRIDAY AFTERNOON AS A LOW PRESSURE
SYSTEM TAKES SHAPE OVER THE HIGH PLAINS AND ADVANCES SOUTHEAST. SEAS
WILL ALSO RESPOND TO THE INCREASED WINDS AND RISE INTO THE MODERATE
CATEGORY. WINDS AND SEAS WILL DECREASE SLIGHTLY SUNDAY NIGHT AS THE
PRESSURE GRADIENT RELAXES SOMEWHAT.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

61/64
Hazardous weather outlook, Oct 31, 3:28 AM CST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
428 AM CDT WED OCT 31 2012

TXZ248>257-010930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
428 AM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-010930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
428 AM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Hidalgo

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Spotty rain fell across Hidalgo County throughout the month of November. McAllen Miller International Airport received 0.84 inches of rain during the month, 0.05 inches below normal. Of the 0.84 inches of rain, 0.78 of that fell during on the 23rd. While the rainfall was welcome, it did little to alleviate drought conditions across Hidalgo County. Drought conditions remained steady, with the vast majority of the county firmly entrenched in Extreme (D3) drought conditions, while the far NE corner of the county held steady in Exceptional (D4) drought conditions.

Drought, Brooks

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Spotty but welcome rain occurred throughout the month of November across Brooks County. A total of 1.73 inches was recorded at a Co-Op observer site in Falfurrias and a total of 1.94 inches was recorded at the Brooks County Airport. This rainfall across the month of November allowed for a steady state of drought conditions across Brooks County; drought conditions saw no improvement and no deterioration. The vast majority of the county remained firmly entrenched in Exceptional (D4) drought conditions, except for the far SW corner of the county, which held steady in Extreme (D3) drought conditions.

Drought, Kenedy

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Spotty and sparse rainfall continued through November across Kenedy County. The rain that fell was welcome and was enough to maintain drought conditions across Kenedy County, but was not enough to improve drought conditions. The vast majority of the county remained firmly entrenched in Exceptional (D4) drought conditions, except for the far SE corner of the county, which held steady in Extreme (D3) drought conditions.

Drought, Coastal Willacy

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Drought Monitor

Spotty and sparse rain fell across coastal Willacy County throughout the month of November. At Bayview, just south of Willacy County, only 0.25 inches of rain was recorded for the entire month. What little rain did fall across the region was welcome but was only enough to maintain drought conditions and not improve them. All of coastal Willacy County remained in Extreme (D3) drought conditions for the entire month of November.

Drought, Coastal Cameron

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

November was a month of sporadic rainfall across coastal Cameron County. Rainfall amounts varied significantly across the region, with only 0.25 inches recorded in Bayview to 1.25 inches reported by a Co-Op site in Port Isabel. The rain that fell was welcome and was enough to maintain drought conditions across coastal Cameron County, but was not enough to improve drought conditions. All of coastal Cameron County remained in Extreme (D3) drought conditions for the entire month of November.

Drought, Zapata

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Much of November proved to be a rather dry month, across Zapata County, as little rain fell, until the last week of the month. A cold front moving across the region on the 23rd and 24th sparked showers and thunderstorms that dropped 0.80 inches at Zapata County Airport. Drought conditions remained steady for all of November across the county, with no improvement in drought conditions noted, nor any intensification of drought conditions; the northwest corner of Zapata County remained in Moderate (D1) drought conditions, while the remainder of the county maintained Severe (D2) drought conditions.

Drought, Cameron

When
November 1, 12:00 AM CST to November 26, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Spotty rain fell across Cameron County throughout the month of November. Brownsville International Airport received a total of 0.16 inches of rain for the month, for a deficit of 1.66 inches. Valley International Airport, in Harlingen, fared a little better, receiving a total of 0.35 inches of rain for the month, ending the month only 1.15 inches below normal. Cameron County Airport in Bayview, recorded 0.25 inches of rain for November and ended the month 1.90 inches below normal. The spotty rainfall was not enough to alleviate drought conditions across Cameron County and in fact, drought conditions would worsen by month's end.

Drought, Willacy

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Spotty rainfall occurred across Willacy County during the month of November, provided much needed rainfall. Raymondville recorded 0.93 inches of rainfall during the month, an amount that was 0.06 inches below normal. Despite the precipitation, no improvement was seen in drought conditions across Willacy County. Instead, drought conditions intensified, with the last remaining vestiges of Severe (D2) drought conditions on the southern boundary of the county slipping into Extreme (D3) drought conditions, resulting in the entire county being blanketed in Extreme (D3) drought conditions.

Drought, Starr

When
November 1, 12:00 AM CST to November 5, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Residual moisture from spotty rainfall during the last week of October maintained only Moderate Drought (D1) across the western two-thirds of Starr County, with Severe (D2) and Extreme (D3) conditions holding across the eastern third through November 5th. Conditions began deteriorating once again thereafter with no rainfall to begin the month.

Drought, Jim Hogg

When
November 1, 12:00 AM CST to November 26, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Rainfall was spotty across wide portions of Jim Hogg County during the first half of the month. This lack of rain fall allowed Extreme (D3) Drought conditions to spread from the northeast two thirds of the county and replace Severe (D2) Drought across all but a sliver of the western portion of the county by the 20th. Only a tiny sliver along the western border of the county was able to maintain Severe (D2) Drought conditions through the 26th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420641, 420642, 420643, 420644, 420645, 420646, 420647, 420648, 420649, 420650.